Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 8, 2021, 5:17 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 5:17 PM MST (00:17 UTC)
- Expired
- Jul 8, 2021, 6:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
The radar
The Phoenix radar (KIWA), 156 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 3376 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
300
WWUS85 KTWC 090017
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Thu Jul 8 2021
AZZ501-502-090100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
517 PM MST Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ajo, moving west at 5 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3233 11271 3224 11272 3212 11280 3220 11307
3236 11301 3248 11293
TIME...MOT...LOC 0016Z 111DEG 6KT 3227 11285
$$
CernigliaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:45 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 2:45 PM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Thu Jul 8 2021 .SYNOPSIS...We'll keep enough moisture around for isolated to scattered thunderstorms the next few days, with temperatures running several degrees above average for much of the area. Then conditions look favorable for an increase in thunderstorm activity by early next week. && .DISCUSSION...Convection just starting to get going up on the Rim this afternoon, pretty much on schedule. This will continue to build and move to the west-southwest through the evening hours. The big question is how far into the lower deserts will it hold together and how far south will it be into our forecast area. The various CAM solutions all have some basic idea of this convection passing across portions of Pinal county and possibly central and western Pima county. The variance in the details relates to how far into the desert they make it, the exact trajectory and the strength of the storms. The 12Z UA WRF GFS appears to be the most robust for our area including impacting the NW half of the Tucson Metro. That seems a bit heavy handed but we also ended up with bonus storms last night. The biggest concern is the potential for blowing dust NW of Tucson (primarily Pinal County) as outflows move to the southwest. HREF Max Wind Speed probabilities are highest this area for 30 kts or greater. So in coordination with Phoenix, followed them with issuing a Blowing Dust Advisory for that area and out through western Pima County to cover this potential. Pinal County has been on the light side for precipitation lately and it wouldn't take much to loft dust. Will be interesting to see how this plays out. In the meantime, later tonight a low level moisture surge is anticipated from the southwest tonight, strong enough to push well east of Tucson with dewpoints jumping into the 60s once again. This should help to set us up for a chance of storms in the central part of the forecast area late Friday afternoon into the evening hours. Basically Graham, western Cochise, Santa Cruz, eastern Pima and southeast Pinal. May not be a lot of convection, but that will likely be where it is focused. Model guidance suggests the potential for light convection during the overnight hours for part of the northwest part of the area as well. This weekend, we remain in this NE mid-level flow that we have been under for several days. We manage to maintain our precipitable water values and potentially nudge them up a bit with continued low level surges. So we will maintain our daily threat of thunderstorms/showers with the prime generation areas being east and south of Tucson, with some variation like we are currently seeing based on subtle changes. Through Sunday we will maintain warmer than average temperatures and with the elevated moisture levels we nudge close to heat warning criteria in a few spots but not enough to justify a warning at this time. Monday onward, the afternoon temperature trend is downward. That downward trend points to a change in the pattern which should also bring about increased chances for showers and thunderstorms areawide next week. The upper level high weakens with the flow becoming more easterly for a time which is less suppressive and supportive of increased moisture over the area. Add to that a few disturbances moving west across the area to help out convective development as well. So, pops next week trend up early in the week and afternoon temps trend down to below average level by Wednesday. && .AVIATION...Valid through 09/12Z. SCT clouds 8k-12k ft MSL through the period except SCT-BKN with layers above at times through 09/06Z, mainly north of a Safford/Tucson/Sells line. Isolated SHRA/TSRA in those northern areas as well with local blowing dust NW of KTUS. Wind gusts to 40 kts possible near any TSRA. Otherwise, surface winds generally out of the east and south at 5-10 kts into the early evening then becoming southwest to 15 kts overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered thunderstorms are expected north of a Safford/Tucson/Sells line this evening with a few storms over more central areas (west of Willcox, east of Sells) Friday. This weekend there should be a bit of an uptick in activity as moisture trends up a bit. A further increase is expected next week with a more favorable environment for storms, similar to last week. Min RH values will generally be in the 15-25 percent range for lower elevations through Monday with very good overnight recoveries before increasing Tuesday onward. Gusty east winds at times today, otherwise generally winds will be light and follow normal daily trends when not influenced by storms. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ501-502-505. && Public...Cerniglia Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 8, 5:17 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST Thu Jul 8 2021
AZZ501-502-090100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
517 PM MST Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
600 PM MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ajo, moving west at 5 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3233 11271 3224 11272 3212 11280 3220 11307
3236 11301 3248 11293
TIME...MOT...LOC 0016Z 111DEG 6KT 3227 11285
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Jul 9, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 9, 3:29 PM MST | Tornado Warning | TWC | Pima | 31 min |
| Jul 9, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 9, 3:52 PM MST | Flash Flood Warning | TWC | Pima | 113 min |
| Jul 9, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 9, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 19 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.